Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Complex sequences whose ``moments'' all vanish


Author: W. M. Priestley
Journal: Proc. Amer. Math. Soc. 116 (1992), 437-444
MSC: Primary 40A99; Secondary 30D10, 47B15
MathSciNet review: 1097350
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Must a sequence $ \{ {z_k}\} $ of complex numbers be identically zero if $ \sum {f({z_k}) = 0} $ for every entire function $ f$ vanishing at the origin? Lenard's example of a nonzero sequence of complex numbers whose power sums ("moments") all vanish is shown to give a negative answer to this question and to lead to a novel representation theorem for entire functions.

On the positive side it is proved that if $ \{ {z_k}\} $ is in $ {l^p}$ where $ p < \infty $, then vanishing moments imply $ \{ {z_k}\} $ is identically zero. Virtually the same proof shows that, on a Hubert space, two compact normal operators $ A$ and $ B$ with trivial kernels are unitarily equivalent if some power of each belongs to the trace class and $ \operatorname{tr}({A^n}) = \operatorname{tr}(B^n)$ for all $ n$ in a set of positive integers with asymptotic density one.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 40A99, 30D10, 47B15

Retrieve articles in all journals with MSC: 40A99, 30D10, 47B15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1992-1097350-0
Article copyright: © Copyright 1992 American Mathematical Society